Ohio, 2004

Flooding in Ohio, May 18 to 20, 2004

May 18 to 20, 2004 · NWS RLX · 3 events in 3 counties and zones

South of a frontal zone, repetitive showers and thunderstorms moved west to east across Perry and Morgan Counties during the afternoon and evening hours of the 18th. The heaviest rains favored southern portions of Perry County and western sections of Morgan County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.6 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

South of a frontal zone, repetitive showers and thunderstorms moved west to east across Perry and Morgan Counties during the afternoon and evening hours of the 18th. The heaviest rains favored southern portions of Perry County and western sections of Morgan County. Between 1300 and 1800E, isolated rain amounts of 3 to 4 inches likely fell near Shawnee and north of Corning in Perry County. Western portions of Morgan County likely saw a 3 inch rain maximum. McConnelsville reported a 24 hour rain amount as 2.4 inches. Creeks such as Monday, Sunday, and Wolf flooded during the evening of the 18th in Perry and Morgan Counties. Homes and businesses were flooded in Corning. About 70 residents were temporarily housed in Corning. In terms of damage to single family homes or mobile homes in Perry County, about 35 saw minor damage, 20 had major damage, and 3 were destroyed. Three businesses had minor damage. Further down Sunday Creek, the flooding hit the villages of Glouster, Trimble, and Jacksonville of Athens County toward dawn on the 19th. Some residents were surprised. One resident of Glouster, who lost 2 cars, said he was in bed when the flooding started, and by the time he woke-up, the water was already waist deep. Several residents had to be rescued by boats. The Trimble Post Office had over 2 feet of water inside, but most of the mail was kept dry. In Athens County, around 85 single family homes and mobile homes had minor water damage, 42 had major damage, and 3 were destroyed. Approximately 18 businesses saw minor damage, while 2 businesses sustained major damage.The West Branch flows into the main stem of Sunday Creek at Glouster. The USGS gauge at Glouster rose about 15 feet in 18 hours, cresting at 19.02 feet around midday on the 19th. This is the second highest on record. The flood of record is 22 feet. It occurred way back in March of 1907. More recently, on June 28, 1998, the crest was 18.62 feet. Further west, on Monday Creek at Doanville, the crest was 18.8 feet on the 20th. The highest on record is 19.6 feet in August of 1997. The Hocking River in the community of Athens crested at 20.8 feet during the 20th, less than a foot above its 20 foot flood stage.A federal disaster declaration for Ohio included Athens and Perry Counties. See FEMA disaster number 1519 for details.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 18, 2:45 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, May 18, 2:45 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
345 PM EDT TUE MAY 18 2004

.UPDATE FOR DISCUSSION...

.DISCUSSION...
345 PM EDT TUE MAY 18 2004

TONIGHT THROUGH THURSDAY...
LATEST WEATHER MAP SHOWS A COLD FRONT EXTENDING FROM EASTERN CANADA
ACROSS THE LOWER GREAT LAKES INTO THE SOUTHERN PLAINS.  COMBINATION
OF UNSTABLE/MOIST AIRMASS TO THE SOUTH OF THE FRONT AND UPWARD
VERTICAL MOTION ASSOCIATED WITH MID-LEVEL SHORTWAVE TROF MOVING
ACROSS THE GREAT LAKES HAS RESULTED IN NUMEROUS SHOWERS AND
THUNDERSTORMS DEVELOPING.

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR OUR NORTHERN COUNTIES
UNTIL 8 PM.  HOWEVER...FEEL THE BIGGEST THREAT WILL BE FROM ANY
HEAVY RAIN THAT WILL BE POSSIBLE WITH SOME OF THESE STORMS.  STILL
FEEL WATER PROBLEMS WILL GENERALLY BE LOCALIZED AND WILL NOT ISSUE A
FFA AT THIS TIME.  HOWEVER...WILL NEED TO CONTINUE TO MONITOR THE
AREA.

LOOKS LIKE COLD FRONT WILL APPROACH OR PUSH INTO NORTHERN PORTIONS
OF THE FORECAST AREA LATE TONIGHT/EARLY WEDNESDAY...BEFORE BECOMING
STATIONARY.  THE FRONT WILL THEN PUSH BACK NORTH WEDNESDAY NIGHT.
THIS WILL RESULT IN A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS
WITH THE STORMS BEING MOST NUMEROUS ACROSS OUR NORTHERN COUNTIES.

SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AS ANOTHER
FRONT APPROACHES THE AREA FROM THE NORTH...BEFORE IT ALSO BECOMES
STATIONARY AND THEN RETURNS BACK NORTH.

HAVE ONLY MADE A FEW MINOR TWEAKS TO THE GRIDS TO REFLECT CURRENT
TRENDS.

TEMP GUIDANCES LOOKS REASONABLE AND IS CLOSE TO CURRENT NUMBERS.

THURSDAY NIGHT THROUGH TUESDAY...

A RETURN TO THE WARM HUMID CONDITIONS IS EXPECTED FROM THURSDAY
THROUGH THE WEEKEND.  THE FRONTAL BOUNDARY WILL CONTINUE TO LIFT
NORTHWARD AWAY FROM THE REGION THURSDAY NIGHT THROUGH FRIDAY
NIGHT...WITH THE BOUNDARY GOING STATIONARY ACROSS SRN MI AND NRN
PA.  THE RIDGING ALOFT SHOULD REMAIN PRETTY STRONG THROUGH THE
WEEKEND...WHICH SHOULD LIMIT THE AFTERNOON AND EVENING CONVECTION.
ALSO...THE MOISTURE LOOKS LIKE IT WILL BE MORE LIMITED THAN THE
CURRENT PATTERN HAS PROVIDED WITH THE AIRMASS ABOVE ABOUT 700 MB
BEING FAIRLY DRY.  THIS IS ANOTHER FACT WHICH SHOULD LIMIT THE
AMOUNT OF CONVECTION OVER THE WEEKEND.  THUS HAVE LOWER THE POPS
BACK INTO THE ISOLATED RANGE FOR FRIDAY THROUGH SUNDAY.  THE
TEMPERATURES SHOULD ALSO REBOUND WITH LESS CLOUDS AND 850
TEMPERATURES REACHING 16C...MID 80S SEEMS LIKELY IN THE LOWLANDS AND
LOW 80S IN THE MOUNTAINS.  DID NOT PUSH INTO THE UPPER 80S AS THE
EVAPOTRANSPORATION SHOULD HOLD TEMPS BACK A FEW DEGREES.

FOR EARLY NEXT WEEK...THE MODELS ARE STRUGGLING A BIT WITH THE NEXT
FRONTAL PASSAGE. THE GFS IS TENDING TO BE STRONG WITH THE FRONT THAN
THE OTHER MODELS.  THE IN OFFICE WORKSTATION ETA EXTENDED LOOKED
VERY CLOSE TO THE HPC FORECAST AS WAS USED AS GUIDANCE FOR DAY 7.
THIS PUTS A WEAK EAST/WEST ORIENTED FRONT ACROSS THE REGION ON
MONDAY WITH A STRONGER FRONT APPROACHING ON TUESDAY.  THUS HAVE GONE
SLIGHTLY COOLER ON MONDAY AND TUESDAY WITH MORE CLOUDS AND HIGHER
POPS AREA WIDE.

JSH/ESS

&&

.PREVIOUS DISCUSSION...

1038 AM EDT TUE MAY 18 2004

SCATTERED SHOWERS AND THUNDERSTORMS WERE DEVELOPING ACROSS THE
FORECAST AREA AND HAVE UPPED HOURLY POPS IN THE SHORT-TERM.
HOWEVER...DO NOT PLAN ON CHANGING THE POP12 GRIDS AS THE HIGHEST
POPS SHOULD STILL BE LATE THIS AFTERNOON/EVENING.

HAVE ALSO TWEAKED HOURLY TEMPS/DEWPOINT GRIDS TO REFLECT CURRENT
VALUES AND EXPECTED TRENDS INTO THE AFTERNOON HOURS.

CURRENT ZONE FORECASTS ARE PRETTY MUCH ON TRACK AND SEE NO REASON TO
CHANGE.

JSH

&&

.AVIATION...

635 AM EDT TUE MAY 18 2004

VFR CONDS EXPECTED THROUGH 01Z ALL SITES THEN INTRODUCTION OF MVFR
ACR NRN STIES WITH TRW ACTIVITY AS COLD FRONT APPROACHES.  DUE TO
THE SLOW PROGRESSION OF THE FRONT...LONG DURATION OF PREVAILING RAIN
FORECAST FOR PKB -CKB -EKN...GENERALLY 03Z-12Z.

KRLX-WSR 88D DEPICTING MODERATE SW FLOW AND WITH NEAR CALM SURFACE
WINDS...INTRODUCED WS020/23025KT WIND SHEAR THRU 14Z UNTIL INVERSION
BREAKS.

29

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, May 18, 2:47 AM EST, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
347 AM EDT TUE MAY 18 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-190900-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
347 AM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A COLD FRONT DROPS SOUTH LATE TUESDAY AFTERNOON...WHILE AHEAD OF IT
THE AIR REMAINS UNSTABLE...SPELLING A SLIGHT RISK OF SEVERE WEATHER
ALONG AND NORTH OF A LINE FROM HUNTINGTON TO ELKINS.  THE PRIMARY
THREAT FROM THUNDERSTORMS WILL BE DAMAGING WINDS AND HEAVY RAINFALL.

SLOW MOVING THUNDERSTORMS CONTINUE DURING THE DAY WEDNESDAY AS THE
FRONT BECOMES STATIONARY OVER NORTHERN WEST VIRGINIA.  GIVEN THE
TROPICAL CHARACTERISTICS OF OUR ATMOSPHERE...DOWNPOURS ARE POSSIBLE
WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

29

In the hours before

Special weather statement, May 18, 3:10 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
410 PM EDT TUE MAY 18 2004

KYZ101-102-OHZ066-067-075-083-084-087-182115-
ATHENS OH-CARTER KY-GREENUP KY-JACKSON OH-LAWRENCE OH-MORGAN OH-
PERRY OH-VINTON OH-
INCLUDING THE CITIES OF...ATHENS...GRAYSON...GREENUP...IRONTON...
JACKSON...MCARTHUR AND NEW LEXINGTON
410 PM EDT TUE MAY 18 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

BETWEEN 4:45 AND 6 OCLOCK...SHOWERS AND THUNDERSTORMS WILL MOVE
ACROSS CARTER...GREENUP...AND BOYD COUNTIES IN NORTHEAST
KENTUCKY...PLUS ACROSS THE SOUTHEASTERN OHIO COUNTIES OF
JACKSON...LAWRENCE...AND VINTON.

FOR BRIEF PERIODS...Y0U CAN EXPERIENCE FREQUENT LIGHTNING...
DOWNPOURS...GUSTY WINDS...AND SMALL HAIL.  IF ANY STORM GETS
STRONGER...A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED
FOR A SMALL AREA.

THE RAIN WAS MOVING TOWARD THE NORTHEAST AT 25 TO 30 MPH.  SO KEEP AN
EYE ON THE WESTERN HORIZON.  SEEK SHELTER INDOORS.

KTB
Special weather statement, May 18, 3:59 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
459 PM EDT TUE MAY 18 2004

KYZ105-OHZ066-067-085-086-WVZ005>007-013-014-182205-
CABELL WV-GALLIA OH-LAWRENCE KY-LINCOLN WV-MASON WV-MEIGS OH-
MORGAN OH-PERRY OH-PUTNAM WV-WAYNE WV-
INCLUDING THE CITIES OF...GALLIPOLIS...HAMLIN...HUNTINGTON...
LOUISA...NEW LEXINGTON...POINT PLEASANT...POMEROY...
WAYNE AND WINFIELD
459 PM EDT TUE MAY 18 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

BETWEEN 5:30 AND 6:30 PM...SHOWERS AND THUNDERSTORMS WILL
AFFECT WEST VIRGINIA COUNTIES OF WAYNE...CABELL... LINCOLN...
PUTNAM...AND MASON...PLUS THE SOUTHEAST OHIO COUNTIES OF MEIGS...
AND GALLIA.

FOR BRIEF PERIODS...Y0U CAN EXPERIENCE FREQUENT LIGHTNING...
DOWNPOURS...GUSTY WINDS...AND SMALL HAIL.  MOTORISTS WOULD EXPERIENCE
POOR ROAD VISIBILITY.

THE RAIN WAS MOVING TOWARD THE NORTHEAST AT 25 TO 30 MPH.  SO KEEP AN
EYE ON THE WESTERN HORIZON.  SEEK SHELTER INDOORS BEFORE THE
DOWNPOURS ARRIVE.  MOTORISTS NEED TO SLOW DOWN AND USE LIGHTS.

KTB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Perry

When
May 18, 4:30 PM EST to May 19, 3:30 AM EST
Where
Perry forecast zone
Property damage
$800,000
Reported by
EMERGENCY MANAGER
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Flood, Morgan

When
May 18, 5:30 PM EST to May 19, 2:30 AM EST
Where
Morgan forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Flood, Athens

When
May 19, 5:00 AM EST to May 20, 6:00 PM EST
Where
Athens forecast zone
Property damage
$2.8 million
Reported by
EMERGENCY MANAGER
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398931, 5398932, 5398933.